The Perilous PPI: Proton Pump Inhibitor as a Cause of Clinically Significant Hypomagnesaemia

J ASEAN Fed Endocr Soc. 2020;35(1):109-113. doi: 10.15605/jafes.035.01.18. Epub 2020 Apr 20.

Abstract

Proton pump inhibitors (PPIs) are the mainstay of therapy for all gastric acid related diseases and are commonly used in current clinical practice. Although widely regarded as safe, PPIs have been associated with a variety of adverse effects, including hypomagnesaemia. The postulated mechanism of PPI-related hypomagnesaemia involves inhibition of intestinal magnesium absorption via transient receptor potential melastin (TRPM) 6 and 7 cation channels. PPIinduced hypomagnesaemia (PPIH) has become a well recognized phenomenon since it was first reported in 2006. Clinical concerns arise from growing number of case reports presenting PPIH as a consequence of long-term PPI use, with more than 30 cases published to date. In this article, we report 2 cases of PPIH associated with the use of pantoprazole. Both patients presented with severe hypomagnesaemia and hypocalcaemia. One of them had associated hypokalemia and cardiac arrhythmia. A casual relation with PPIs postulated and supported by resolution of electrolyte abnormalities after discontinuation of PPIs.

Keywords: Proton pump inhibitors; hypocalcaemia; hypokalemia; hypomagnesaemia.

Publication types

  • Case Reports